Alert archive / Florida / Flood Watches in 2016

Flood Watch 6, NWS Melbourne, FL

October 5, 20165 counties in Florida

NWS Melbourne, FL issued this flood watch at Oct 5, 2016, 3:26 PM EDT for 5 counties in Florida. It took effect at Oct 6, 2016, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2016, 3:26 PM EDT (19:26 UTC)
In effect from
Oct 6, 2016, 8:00 AM EDT
Expired
Oct 7, 2016, 8:00 PM EDT
In force
36 hr
Issued by
NWS Melbourne, FL
Flood severity
None

Counties Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 55 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS62 KMLB 051926
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT WED OCT 5 2016

...POWERFUL HURRICANE MATTHEW HEADING FOR EAST CENTRAL FLORIDA...

FLZ041-045>047-053-054-058-059-064-141-147-061000-
/O.NEW.KMLB.FA.A.0006.161006T1200Z-161008T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
INCLUDING THE CITIES OF...DEBARY...DELAND...DELTONA...APOPKA...
MAITLAND...ORLANDO...WINTER PARK...UNION PARK...
ALTAMONTE SPRINGS...CASSELBERRY...OVIEDO...SANFORD...
WINTER SPRINGS....MELBOURNE...PALM BAY...ROCKLEDGE...
CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH...
BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE...
FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART...
DAYTONA BEACH...NEW SMYRNA BEACH...ORMOND BEACH...COCOA...
TITUSVILLE
326 PM EDT WED OCT 5 2016

...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF EAST CENTRAL FLORIDA...INCLUDING
  THE FOLLOWING AREAS...VOLUSIA...INDIAN RIVER...MARTIN...
  BREVARD... OKEECHOBEE...ORANGE...OSCEOLA...SEMINOLE...AND ST.
  LUCIE.

* FROM THURSDAY MORNING THROUGH FRIDAY EVENING.

* HEAVY RAIN WILL OCCUR IN SQUALLS ACROSS EAST CENTRAL FLORIDA
  THURSDAY INTO FRIDAY. RAIN AMOUNTS OF 4 TO 8 INCHES WILL BE
  POSSIBLE WITH LOCALLY HIGHER AMOUNTS ESPECIALLY ALONG THE COAST.
  SOILS SATURATED IN SOME AREAS FROM RECENT RAINS WILL QUICKLY
  PRODUCE WATER PONDING. STANDING WATER IN FLOOD PRONE AREAS WILL
  BE CAPABLE OF ENTERING HOMES AND BUSINESSES DURING THIS EVENT. 

* FLOOD WATERS CAN ENTER SOME STRUCTURES OR WEAKEN FOUNDATIONS.
  SEVERAL PLACES MAY EXPERIENCE EXPANDED AREAS OF RAPID INUNDATION
  AT UNDERPASSES, LOW-LYING SPOTS, AND POOR DRAINAGE AREAS. SOME
  STREETS AND PARKING LOTS TAKE ON MOVING WATER AS STORM DRAINS
  AND RETENTION PONDS OVERFLOW. DRIVING CONDITIONS WILL BECOME
  HAZARDOUS WITH SOME ROAD AND BRIDGE CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

KELLY
1 follow-up statement
829 
WGUS62 KMLB 060904
FFAMLB

FLOOD WATCH
NATIONAL WEATHER SERVICE MELBOURNE FL
504 AM EDT THU OCT 6 2016

...POWERFUL HURRICANE MATTHEW HEADING FOR EAST CENTRAL FLORIDA...

FLZ041-045>047-053-054-058-059-064-141-147-080000-
/O.CON.KMLB.FA.A.0006.161006T1200Z-161008T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
INCLUDING THE CITIES OF...DEBARY...DELAND...DELTONA...APOPKA...
MAITLAND...ORLANDO...WINTER PARK...UNION PARK...
ALTAMONTE SPRINGS...CASSELBERRY...OVIEDO...SANFORD...
WINTER SPRINGS....MELBOURNE...PALM BAY...ROCKLEDGE...
CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH...
BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE...
FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART...
DAYTONA BEACH...NEW SMYRNA BEACH...ORMOND BEACH...COCOA...
TITUSVILLE
504 AM EDT THU OCT 6 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL FLORIDA...INCLUDING THE FOLLOWING 
  AREAS...COASTAL VOLUSIA COUNTY...INDIAN RIVER...INLAND VOLUSIA 
  COUNTY...MARTIN...NORTHERN BREVARD COUNTY...OKEECHOBEE... 
  ORANGE...OSCEOLA...SEMINOLE...SOUTHERN BREVARD COUNTY AND ST. 
  LUCIE. 

* THROUGH FRIDAY EVENING

* HEAVY RAIN WILL OCCUR IN SQUALLS ACROSS EAST CENTRAL FLORIDA
  THURSDAY INTO FRIDAY. RAIN AMOUNTS OF 4 TO 8 INCHES WILL BE
  POSSIBLE WITH LOCALLY HIGHER AMOUNTS ESPECIALLY ALONG THE COAST.
  SOILS SATURATED IN SOME AREAS FROM PROLONGED HEAVY SEPTEMBER
  RAINS WILL QUICKLY PRODUCE WATER PONDING. STANDING WATER IN
  FLOOD PRONE AREAS WILL BE CAPABLE OF ENTERING HOMES AND
  BUSINESSES DURING THIS EVENT.

* FLOOD WATERS CAN ENTER SOME STRUCTURES OR WEAKEN FOUNDATIONS. 
  SEVERAL PLACES MAY EXPERIENCE EXPANDED AREAS OF RAPID 
  INUNDATION AT UNDERPASSES... LOW-LYING SPOTS... AND POOR 
  DRAINAGE AREAS. SOME STREETS AND PARKING LOTS TAKE ON MOVING 
  WATER AS STORM DRAINS AND RETENTION PONDS OVERFLOW. DRIVING 
  CONDITIONS WILL BECOME HAZARDOUS WITH SOME ROAD AND BRIDGE 
  CLOSURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Oct 5, 12:24 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 5, 12:24 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1224 PM EDT WED OCT 5 2016

...NEW WARNINGS ISSUED FOR EAST CENTRAL FLORIDA...
...POWERFUL HURRICANE MATTHEW EXPECTED TO APPROACH VERY CLOSE TO THE
EAST CENTRAL FLORIDA COAST THURSDAY NIGHT AND INTO FRIDAY...

.UPDATE...
Brief update to account for transition to warnings across the
entirety of east central Florida. A Hurricane Warning is now in
effect for every county and marine area except for Lake County
which is now under a Tropical Storm Warning.

Please continue to refer to the latest hurricane products issued
by both the National Hurricane Center and your local National
Weather Service Office.

Previous Update Follows...
12z Cape Canaveral sounding indicates onshore flow around 10 knots
in the lower levels with SW flow aloft above 400 mbs. PWATs ranged
from 1.91 inches at the Cape to 1.75 inches at Tampa. Short range
model guidance continues to support scattered showers and few
lightning storms moving onshore from the Atlantic and pushing
westward into the interior this afternoon. POPs around the 40
percent range look good for expected coverage today. Updates to
Tropical Watches and Warnings will be forthcoming later this morning.

Previous Extended...

Thu-Fri...
Latest official NHC forecast track of Hurricane Matthew has trended
toward the west, and closer to the FL East coast. This trend is
backed up by the 00Z runs of GFS/ECMWF, which are in good agreement
in depicting a rather ominous solution, bringing the center of major
Hurricane Matthew very close to the coast of East Central Florida
Thursday night into Friday.

This means conditions will deteriorate from south to north as
Matthew approaches on Thursday, with latest guidance suggesting the
arrival of Tropical Storm force winds along the Treasure Coast by
Thursday afternoon...then worsening and spreading north and west
overnight into Friday. The strength and close approach to the
coastline by Matthew suggests hurricane force gusts and hurricane
force sustained winds are becoming more likely Thursday night into
Friday... especially for the coastal counties. Along with damaging
winds and rain squalls, there will be a chance of flooding rains and
significant beach erosion potential. Specific hazards will be
addressed in Hurricane Local Statements from the National Weather
Service in Melbourne.

Sat-Tue...
May have some lingering convergent bands south of departing Matthew
on Saturday, so left scattered PoPs in for the daytime hours. Drier
air mass pushes in by later Sat in the wake of Matthew and high
pressure building in will keep conditions rather pleasant for Sunday
into early next week. Will keep an eye on longer ranges as 00Z
GFS/ECMWF both suggesting the remains of Matthew may drift back
toward the Bahamas by middle of next week.

&&

.AVIATION...
Low level NE-E flow will allow scattered showers to move onshore
from the Atlantic. Mainly VFR outside of convection through this
evening. Winds will become breezy KSUA vcnty with onshore flow
Tonight.

&&

.MARINE...
All marine waters are now under a Hurricane Warning.

Previous Update Follows...
Today...Tranquil conds this mrng will begin to deteriorate this aftn
as hurricane Matthew gains the north shore of Cuba enroute to the
srn Bahamas. Pgrad will tighten steadily as Matthew pushes into a
deep ridge axis that spans the ern CONUS. Sfc/bndry lyr winds
backing from a light to gentle E/NE breeze this mrng to a gentle to
moderate NE breeze this aftn. Seas 3-4ft nearshore and 4-5ft
offshore...building to 4-5ft nearshore and 5-6ft offshore by sunset.

Tonight...Conds bcmg hazardous aft sunset and outright dangerous by
daybreak as Matthew works his way up the Bahama chain. Moderate to
fresh NE breeze thru midnight...bcmg moderate to strong by daybreak.
Seas building to 5-7ft nearshore and 6-8ft offshore...up to 9ft in
the Gulf Stream.

Thu-Fri...There is a strong and increasing likelihood of tropical
storm to hurricane force conditions over the marine area and
intracoastal waters, thus necessitating all vessels remaining
sheltered or moored in port.

Sat-Mon...Lingering large seas/long period swells will make for
continued hazardous boating over the open waters during the weekend.
Sea heights will continue to slowly abate into early next week with
high pressure becoming temporarily established to the north of the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  78  87  79 /  40  40  70  90
MCO  89  76  87  77 /  40  30  60  80
MLB  88  79  87  79 /  40  40  80  90
VRB  87  80  87  77 /  40  40  80  90
LEE  87  74  87  74 /  40  30  60  80
SFB  89  76  87  77 /  40  30  60  80
ORL  89  76  87  76 /  40  30  60  80
FPR  87  80  88  77 /  40  40  80  90

&&

.MLB Watches/Warnings/Advisories...
FL...Hurricane Warning for Coastal Volusia County-Indian River-Inland
     Volusia County-Martin-Northern Brevard County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-St. Lucie.

     Tropical Storm Warning for Northern Lake County-Southern Lake
     County.

AM...Hurricane Warning for Flagler Beach to Volusia-Brevard County
     Line 0-20 nm-Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Ulrich/Volkmer/Kelly/Sedlock/Sharp/Blottman/Smith/Combs
Hazardous weather outlook, Oct 5, 11:09 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT WED OCT 5 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1109 AM EDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
MOIST LOW LEVEL EASTERLY FLOW WILL LEAD TO A CHANCE OF LOCALLY
HEAVY RAINFALL. A FEW STORMS MAY PRODUCE FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS UP TO 40 MPH. STORM MOTION WILL BE TOWARD
THE WEST AT 10 TO 15 MPH.

.FLOOD IMPACT...
QUICK DOWNPOURS OF 1 TO 2 INCHES ARE POSSIBLE. THIS WILL BE
SUFFICIENT TO CAUSE TEMPORARY FLOODING, ESPECIALLY WHERE
SIGNIFICANT RAINFALL TOTALS HAVE OCCURRED IN RECENT DAYS.

.RIP CURRENT IMPACT...
A 3 FOOT LONG PERIOD SWELL WILL GENERATE A MODERATE RIP CURRENT
THREAT ALONG EAST CENTRAL FLORIDA BEACHES TODAY. THE THREAT WILL BE
HIGHEST BETWEEN 2:00 PM AND 8:00 PM DUE TO TIDAL EFFECTS. CHECK WITH
LIFEGUARDS ABOUT LOCAL CONDITIONS BEFORE ENTERING THE SURF AND DO
NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS OVER THE ATLANTIC AND INTRACOASTAL
WATERS TODAY WILL SPREAD WEST ACROSS THE INLAND LAKES AND BE
CAPABLE OF PRODUCING GUSTY WINDS UP TO 35 KNOTS. STORM MOTION
WILL BE WEST AT 10 TO 15 KNOTS.

.WIND AND SEA IMPACT...
NORTHEAST WINDS WILL INCREASE TO 20 KNOTS TONIGHT AND SEAS WILL
BUILD TO 7 TO 8 FEET. A HURRICANE WARNING IS NOW IN EFFECT FOR ALL
OF THE EAST CENTRAL FLORIDA COASTAL WATERS AS POWERFUL HURRICANE
MATTHEW APPROACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MAJOR HURRICANE MATTHEW WILL MOVE NORTH OF THE EASTERN TIP OF CUBA
THIS MORNING BEFORE TURNING NORTHWEST TO MOVE ACROSS THE BAHAMA
CHAIN TODAY AS A MAJOR HURRICANE.

FROM THURSDAY NIGHT THROUGH FRIDAY, MATTHEW IS FORECAST TO MOVE
NORTHWEST, PARALLEL AND EXTREMELY CLOSE TO THE EAST FLORIDA COAST.
THE THREAT FOR HURRICANE CONDITIONS WILL INCREASE SIGNIFICANTLY
FOR EAST CENTRAL FLORIDA, ESPECIALLY THE COASTAL COUNTIES OF
MARTIN, SAINT LUCIE, INDIAN RIVER, BREVARD, AND VOLUSIA. HURRICANE
CONDITIONS ARE EXPECTED OVER THE ADJACENT ATLANTIC WATERS, AND
HURRICANE OR TROPICAL STORM CONDITIONS WILL BE POSSIBLE WELL
INLAND.

DANGEROUS RIP CURRENTS WILL OCCUR TODAY, THEN VERY DANGEROUS HIGH
SEAS AND POUNDING SURF WILL OCCUR THURSDAY THROUGH FRIDAY.
SIGNIFICANT BEACH EROSION IS ALSO ANTICIPATED, ESPECIALLY AROUND
THE TIMES OF HIGH TIDES.

PEOPLE IN EAST CENTRAL FLORIDA SHOULD MONITOR THE LATEST TRACK AND
INTENSITY OF HURRICANE MATTHEW AND MAKE PREPARATIONS TO MINIMIZE
THREATS TO LIFE AND PROPERTY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:14 PM EDTHurricane WarningMLBOkeechobee, Orange, Osceola, Seminole, Volusia66 hr
Oct 4, 11:14 PM EDTTropical Storm WatchMLBLake12 hr
Oct 5, 11:12 AM EDTTropical Storm WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia57 hr

Nearby

Flood Watches in Florida, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.